question-icon

What causes headaches,dizziness and itchy skin after taking Z-pack?

default
Posted on Sat, 26 Jul 2014
Question: I recently visited the ER due to numbness and tingling and stiffness on the entire right side of my body. Was also feeling sick to my stomach and getting horrible headaches, feeling disoriented and dizzy, lightheaded. Having trouble breathing, tightness in chest. They did a CAT scan and bloodwork showing low potassium. Said wverything else was fine. Then saw my dr yesterday, who determined I had strep and need to see an endocrynologist. She put me on Z-pack and am on the second day of it. I feel sick, achey, still getting headaches, dizziness, itchy skin. What could this be from?
doctor
Answered by Dr. Binu Parameswaran Pillai (29 minutes later)
Brief Answer:
Hello

Detailed Answer:
Hello ,
Good day.
Noted your history. The low potassium has nothing to do with your symptoms.
Low potassium usually cause irregular heart beats and weakness of limbs which is reversed on correcting potassium.
There are number of reasons for low potassium and the commonest one is drugs like diuretics ( Furosemide etc). Some other endocrine disorders also cause low potassium, but usually accompanied by hypertension. Did you have high blood pressure ? Any increased urine frequency or kidney stones?

Tingling, numbness on one side of body could be due to few brain conditions, but noted that CAT scan of the brain was normal. SO that is unlikely. As your doctor pointed out, this could be an infection. TAke rest and fluids.

How low was the potassium ? Do you mind attaching the report ?
Are you on any other pills ?
Any significant other illness?

I would suggest to repeat serum potassium after few days and if still low, then you need further investigations ( Kidney function tests, Arterial Blood Gas, Serum Bicarbonate, Serum sodium and potassium, Magnesium, Phosphorus and calcium, Urine PH, Urine calcium and creatinine levels ). If you have high blood pressure along with low potassium, we need few other special blood and urine tests. For that, you will need an endocrinology help.

Regards
Binu

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai (9 minutes later)
No hogh blood pressure and no frequency in urination.
My potassium level was a 3.2. (I do not have the report, I'm sorry.)

I fluctuate between hypo/hyperthyroidism. I take Levothyroxin daily for that.
The ER dr have me potasiumm to take daily 14 days following. This would be my third day of taking that.
My ears, head, face, and sometimes neck/throat ache with my headaches. I've even dealt with a couple migraines in the last week.
Would a CAT scan show meninjitis? Or the bloodwork done?
Thank you.
doctor
Answered by Dr. Binu Parameswaran Pillai (12 minutes later)
Brief Answer:
Hi

Detailed Answer:
Hi,
What is your weight and what dose of thyroxine are you on ? I may be able to help you with adjusting the levothyroxine dose. HAve you had a recent TSH done?

Both hypo and hyperthyroidism can cause low potassium sometimes ( rare though). Any way,your potassium was not that low( it is usually between 3.5 to 4.5). So just below normal. If you have has vomiting or loose stools as part of current infection, that also can explain this low potassium.

I wouldn't give you potassium tablets for 14 days ( are you on slow -K ?). For this, take 2-3 days of slow -K and eat potassium rich food like Banana and citrus fruits. After completing the tablets for rising potassium, you may repeat serum potassium and sodium after few days. If it is still low, we need to consider further tests.

Please relax dear. Meningitis usually is much severe with diffuse headache and vomiting. CAT scan can show features of meningitis ( if a contrast scan was done). Blood works also can give clues of meningitis, but not greatly reliable. The best indication of meningitis is clinical signs. I am sure your doctor would have elicited those signs and found them negative.

Infections take few days to go away. Relax and take rest. Drink fluids

Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Binu Parameswaran Pillai (6 minutes later)
I take 75 of the Levothyroxin.

Thank you so much for all of your help andinfo.
doctor
Answered by Dr. Binu Parameswaran Pillai (2 hours later)
Brief Answer:
Hi

Detailed Answer:
Okay.

Multiply 1.7 with your body weight in Kilogram. (Example: if you are 50 kilos In weight, 1.7 x 50 = 85 mcg ).

Usually this calculation gives the correct dose of total Levothyroxine your body require. The full dose is only required if your thyroid is not functioning at all. If your thyroid is functioning partly, then we may have to reduce the dose based on your TSH levels.

Please repeat potassium after few days

Regards
Binu
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Binu Parameswaran Pillai

Endocrinologist

Practicing since :2003

Answered : 1435 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

137 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes headaches,dizziness and itchy skin after taking Z-pack?

Brief Answer: Hello Detailed Answer: Hello , Good day. Noted your history. The low potassium has nothing to do with your symptoms. Low potassium usually cause irregular heart beats and weakness of limbs which is reversed on correcting potassium. There are number of reasons for low potassium and the commonest one is drugs like diuretics ( Furosemide etc). Some other endocrine disorders also cause low potassium, but usually accompanied by hypertension. Did you have high blood pressure ? Any increased urine frequency or kidney stones? Tingling, numbness on one side of body could be due to few brain conditions, but noted that CAT scan of the brain was normal. SO that is unlikely. As your doctor pointed out, this could be an infection. TAke rest and fluids. How low was the potassium ? Do you mind attaching the report ? Are you on any other pills ? Any significant other illness? I would suggest to repeat serum potassium after few days and if still low, then you need further investigations ( Kidney function tests, Arterial Blood Gas, Serum Bicarbonate, Serum sodium and potassium, Magnesium, Phosphorus and calcium, Urine PH, Urine calcium and creatinine levels ). If you have high blood pressure along with low potassium, we need few other special blood and urine tests. For that, you will need an endocrinology help. Regards Binu